Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Burlington, VT

January 10, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jan 10, 1998, 3:58 PM EST for St. Lawrence County, New York. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 1998, 3:58 PM EST (20:58 UTC)
Expired
Jan 11, 1998, 9:00 AM EST
In force
17 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 102058
FFWBTV
NYC089-111400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
358 PM EST SAT JAN 10 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  900 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
FLOODING REPORTEDLY CONTINUES ALONG THE RAQUETTE AND OSWEGATCHIE RIVERS.
THE FLOODING HAS WORSENED THROUGHOUT THE DAY. FLOODING IS EXPECTED TO
CONTINUE THROUGH THE NIGHT TIME HOURS.
 
SOME OF THE TOWNS AFFECTED BY THE FLOODING INCLUDE GOUVERNEUR AND DE KALAS WELL AS PIERCEFIELD AND NEAR CHILDWOLD NEW YORK.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:45 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 10, 2:45 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EST SAT JAN 10 1998

IN THE SHORT TERM...WATER LEVELS ARE VERY HIGH ON THE OSWEGATCHIE
AND RAQUETTE RIVERS IN ST LAWRENCE COUNTY. CURRENT FLOOD WARNINGS
ARE IN EFFECT THROUGH 4PM BUT WE WL PRBLY EXTEND THE FLOOD WARNINGS
OVRNGT THERE. ELSW RIVERS WERE AT BANKFUL BUT SHUD BE RECEDING
TONIGHT WITH ONLY FIELD FLOODING IN THE USUALLY FLOOD PRONE AREAS.
THESE PRBLMS HIGHLIGHTED IN FFSBTV.

MANY AREAS IN NRN NY ARE STILL WITHOUT POWER AS WELL AS PTNS OF THE
CHAMPLN VLY OF VT...INCLUDING WITHIN A FEW BLOCKS OF THE NWS OFFICE.
ICE HAS BEEN MELTING AND DROPPING FROM TREES/POWER LINES AIDED BY A
SOUTH OR SOUTHWEST BREEZE. THESE HAZARDS HIGHLIGHTED IN SPSBTV AND
NOWBTV.

OVER THE LONG HAUL THE UPR LVL TROF/VORTEX MOVS FROM THE GRTLKS TNGT
TO THE NEW ENG CST BY MONDAY. WK VORT LOBE WL ROTATE THRU RGN DURG
LATE THIS AFTN/EVENING WITH SNW SHWRS/FLURRYS AND AGAIN LATE SUNDAY
MRNG INTO THE AFTN WITH SNW SHWRS/FLURRYS SNW SHWRS IN MTNS WL
WHITEN GRND (LESS THAN AN INCH).

SFC HI RDGS DOWN ACRS OHIO VLY TNGT AND SUN...BUT CYCLNC FLO ACRS
OUR RGN SHUD RESULT IN A GD DEAL OF CLDINESS OUR AREA WITH SNO
FLURRYS/SNO SHWRS. MON SHUD BE PTLY CLDY...ALTHO MORE CLDS NRN NY
DUE TO LAKE EFFECT.

NXT SYS MOVG IN FM W SHUD SPRD CLDS ACRS OUR AREA MON NGT WITH PCPN
HOLDING OFF TIL TUES.

TEMPS...TEENS OR 15-20 TNGT/MID 20S OR 25-30 SUN/ZERO TO 10 OR ARND
10 SUN NGT/20S OR 25-30 MONDAY.

SFH

In the hours before

Special weather statement, Jan 10, 1:40 PM EST, 2 hours 18 minutes before
NYZ026>031-034-035-VTZ001>012-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EST SAT JAN 10 1998

...CLEANUP OPERATIONS CONTINUE ACROSS VERMONT AND NORTHERN NEW
YORK...

MORE TREES AND POWER LINES MAY FALL THIS AFTERNOON WITH SOUTH OR
SOUTHWEST WINDS OF 10 TO 20 MILES AN HOUR. EMERGENCY MANAGEMENT
AND WORK CREWS IN THESE AREAS SHOULD BE ALERT TO THESE HAZARDS. AS
THE ICE CONTINUES TO MELT...IT MAY FALL IN CHUNKS FROM TREES
AND POWER LINES.

EXTRA CAUTION IS ADVISED TODAY FOR THOSE INVOLVED IN CLEAN UP
EFFORTS.  IF YOU ARE OUTDOORS...WATCH OUT FOR FALLING TREE
LIMBS...ICE AND POWER LINES. STAY AWAY FROM DOWNED POWER LINES
AND REPORT THESE HAZARDS TO LOCAL OFFICIALS. MANY RIVERS WILL BE
RUNNING HIGH SO BE ALERT TO AREAS THAT ARE PRONE TO FLOODING.

HOGAN

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.